DEA warns about counterfeit drug dangers after doctor’s son died from counterfeit Xanax

El Paso News

DEA Tip of the Week

EL PASO, Texas (KTSM) — The Drug Enforcement Administration El Paso office is warning people about the dangers of buying counterfeit drugs after celebrity doctor Laura Berman’s 16-year-olf son died from taking counterfeit Xanax he bought from someone on social media.

The DEA said the counterfeit Xanax was laced with fentanyl, an extremely dangerous synthetic opioid. Lacing other drugs with fentanyl causes thousands of deaths each year, according to the DEA.

The DEA said cartels often lace counterfeit pills with fentanyl to make them more potent and more profitable.

“Drug traffickers will use any method available to make money. Because of its low dosage range and potency, one kilogram of fentanyl purchased in China for $3 to $5,000 can be transformed into hundreds of thousands of pills, providing upwards of $1.5 million in revenue on the illicit market. But these traffickers don’t care that as little as two milligrams can be deadly. And there is no “quality control” in these illicit labs,” said Carlos Briano, public information officer for the DEA El Paso Division.

Briano said people should never take a pill that is not prescribed by a doctor or given to you by a reputable pharmacy. He also said as parents, grandparents and caregivers, it’s very important we monitor our children’s online activity and especially online purchasing.

You can find resources to talk to your children about these dangers on getsmartaboutdrugs.gov.

Copyright 2021 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.